Volume 13, issue 5 (2013)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 17
Issue 6, 3213–3852
Issue 5, 2565–3212
Issue 4, 1917–2564
Issue 3, 1283–1916
Issue 2, 645–1281
Issue 1, 1–643

Volume 16, 6 issues

Volume 15, 6 issues

Volume 14, 6 issues

Volume 13, 6 issues

Volume 12, 4 issues

Volume 11, 5 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 4 issues

Volume 7, 4 issues

Volume 6, 5 issues

Volume 5, 4 issues

Volume 4, 2 issues

Volume 3, 2 issues

Volume 2, 2 issues

Volume 1, 2 issues

The Journal
About the Journal
Subscriptions
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Author Index
To Appear
ISSN (electronic): 1472-2739
ISSN (print): 1472-2747
High distance bridge surfaces

Ryan Blair, Maggy Tomova and Michael Yoshizawa

Algebraic & Geometric Topology 13 (2013) 2925–2946
Abstract

Given integers b, c, g and n, we construct a manifold M containing a c–component link L so that there is a bridge surface Σ for (M,L) of genus g that intersects L in 2b points and has distance at least n. More generally, given two possibly disconnected surfaces S and S, each with some even number (possibly zero) of marked points, and integers b, c, g and n, we construct a compact, orientable manifold M with boundary S S such that M contains a c–component tangle T with a bridge surface Σ of genus g that separates M into S and S, |T Σ| = 2b and T intersects S and S exactly in their marked points, and Σ has distance at least n.

Keywords
bridge surfaces, bridge distance
Mathematical Subject Classification 2010
Primary: 57M25, 57M50
References
Publication
Received: 19 April 2012
Revised: 11 April 2013
Accepted: 23 April 2013
Published: 26 July 2013
Authors
Ryan Blair
Department of Mathematics
University of Pennsylvania
David Rittenhouse Lab
209 South 33 Street
Philadelphia, PA 19104-6395
USA
http://hans.math.upenn.edu/~ryblair
Maggy Tomova
Department of Mathematics
University of Iowa
14 MacLean Hall
Iowa City, IA 52242-1419
USA
http://www.math.uiowa.edu/~mtomova
Michael Yoshizawa
Department of Mathematics
University of California, Santa Barbara
South Hall, Room 6607
Santa Barbara, CA 93106-3080
USA
http://math.ucsb.edu/~myoshi